Nov 10, 2005
I'm HIV positive since January 2000 and started meds in January 2004, when my CD4 was 129 and VL 100000. My first tests after meds were: CD4 400 and VL undetectable. Now, CD4 550 and VL undetectable. My doctor asked me if I want to participate in a worldwide study where I could stop the meds. By the way my meds are Stocrin (once a day) and Lamivudine + AZT (twice a day). I'm not sure if I should accept to participate in this study or not. He told me I won't acquire resistance if I stop meds and he explained to me that you acquire resistance if the meds aren't take correctly and not because you dont take any meds. And, on the other hand, in this study half of the voluntiers would be chosen to stop meds and half would continue to take their meds. Please, I'd appreciate some words to make me more secure. Thanks.
Response from Dr. Conway
Your doctor is right that the risk of resistance is highest if the medications are taken incorrectly ratehr than stopped. However, on your regimen, the Stocrin stays around in your blood much longer than the other 2 medications and if you stop all 3 at the same, there may be a week or more when you are effectively only on one medication (Strocrin). There is a risk of resistance if this occurs and some would suggest you stop the AZT + 3TC a week before the Stocrin if you end up stopping your medications.
Also, if you stop, you need to watch your CD4 count closely over the following few months, as there is a risk it will drop quickly to 150 or lower, where it was before you went on treatment. You will then be forced to restart treatment again, to protect your immune system. This will not necessarily happen, but you need to watch for it.
Changing meds to prevent lipoatrophy?
I stopped Zerit and Hurray!
- Risk Of HIV Transmission From Touching Vagina
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- Can Blood Work Tell If Had Hep B Vaccine?
- Is There An Std That Causes Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.